Alert archive / Montana / River Flood Warnings in 2016
River Flood Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at May 21, 2016, 7:33 PM MDT for Blaine County, Montana. It was in force for 38 hr.
The area
The outline as issued.
The facts
- Issued
- May 21, 2016, 7:33 PM MDT (01:33 UTC)
- Expired
- May 23, 2016, 9:10 AM MDT
- In force
- 38 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Blaine County, MT
The radar
The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8). The gauge peaked at 5.86 ft at May 22, 2016, 9:00 AM MDT.
- Action stage
- 4.5 ft
- Minor stage
- 5.5 ft
- Moderate stage
- 6.5 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
877 WGUS45 KTFX 220133 FLWTFX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 733 PM MDT SAT MAY 21 2016 ...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FLOOD WARNING UNTIL FOR THE FOLLOWING RIVERS IN NORTH CENTRAL AND SOUTHWEST MONTANA... CLEAR CREEK NEAR CHINOOK .RECENT RAIN ALONG THE HI-LINE HAS CAUSED CAUSE WATER LEVELS IN SMALL STREAMS AND CREEKS TO APPROACH OR EXCEED BANKFULL LEVELS. CLEAR CREEK NEAR CHINOOK SHOULD REACH FLOOD STAGE BY EARLY SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS && MTC005-221633- /O.NEW.KTFX.FL.W.0002.160522T0133Z-160523T0600Z/ /CCMM8.1.ER.160522T0025Z.160522T0600Z.160523T0000Z.UU/ 733 PM MDT SAT MAY 21 2016 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLOOD WARNING FOR THE CLEAR CREEK AT CHINOOK. * UNTIL LATE SUNDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 6:30 PM SATURDAY THE STAGE WAS 5.5 FEET. * FLOOD STAGE IS 5.5 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 6 FEET BY MIDNIGHT TONIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE TOMORROW EVENING. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
4 follow-up statements
653 WGUS85 KTFX 221023 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 423 AM MDT SUN MAY 22 2016 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH CENTRAL MONTANA... CLEAR CREEK NEAR CHINOOK .CLEAR CREEK CONTINUES TO REMAIN JUST ABOVE FLOOD STAGE. WITH SCATTERED SHOWERS EXPECTED OVER THE REGION FOR THE NEXT FEW DAYS...THE CREEK WILL LIKELY REMAIN AROUND BANKFULL. THUS THE FLOOD WARNING WILL CONTINUE UNTIL THE THREAT FROM FLOODING HAS ENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DO NOT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. && MTC005-230123- /O.CON.KTFX.FL.W.0002.000000T0000Z-160523T0600Z/ /CCMM8.1.ER.160522T0025Z.160522T1200Z.160523T0000Z.UU/ 423 AM MDT SUN MAY 22 2016 THE FLOOD WARNING CONTINUES FOR THE CLEAR CREEK AT CHINOOK. * UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELED. * AT 3:30 AM SUNDAY THE STAGE WAS 5.7 FEET. * FLOOD STAGE IS 5.5 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 5.9 FEET BY LATE THIS MORNING. THE RIVER COULD FALL BELOW FLOOD STAGE THIS EVENING. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
883 WGUS85 KTFX 221836 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1236 PM MDT SUN MAY 22 2016 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN NORTH CENTRAL MONTANA... CLEAR CREEK NEAR CHINOOK . CLEAR CREEK CONTINUES ABOVE FLOOD STAGE. WITH SCATTERED SHOWERS EXPECTED OVER THE REGION FOR THE NEXT FEW DAYS...THE CREEK WILL LIKELY REMAIN NEAR BANKFULL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS && MTC005-230730- /O.EXT.KTFX.FL.W.0002.000000T0000Z-160523T0730Z/ /CCMM8.1.ER.160522T0025Z.160522T1630Z.160523T0130Z.UU/ 1236 PM MDT SUN MAY 22 2016 ...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING CONTINUES FOR CLEAR CREEK AT CHINOOK. * UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 11:30 AM SUNDAY THE STAGE WAS 5.8 FEET. * FLOOD STAGE IS 5.5 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER COULD FALL BELOW FLOOD STAGE BY LATE THIS EVENING. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
553 WGUS85 KTFX 230448 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1048 PM MDT SUN MAY 22 2016 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN NORTH CENTRAL MONTANA... CLEAR CREEK NEAR CHINOOK .CLEAR CREEK CONTINUES TO BE JUST ABOVE FLOOD STAGE. WITH SCATTERED SHOWERS EXPECTED OVER THE REGION TONIGHT...CLEAR CREEK WILL LIKELY REMAIN NEAR BANKFULL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DO NOT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. && MTC005-231600- /O.EXT.KTFX.FL.W.0002.000000T0000Z-160523T1600Z/ /CCMM8.1.ER.160522T0025Z.160522T1630Z.160523T0412Z.UU/ 1048 PM MDT SUN MAY 22 2016 ...FLOOD WARNING EXTENDED UNTIL MONDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE CLEAR CREEK AT CHINOOK. * UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELED. * AT 9:30 PM SUNDAY THE STAGE WAS 5.6 FEET. * FLOOD STAGE IS 5.5 FEET. * MINOR FLOODING IS OCCURRING. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY MONDAY MORNING. HOWEVER...ADDITIONAL RAINFALL OVERNIGHT COULD ALLOW THE RIVER TO RISE ABOVE FLOOD STAGE ONCE AGAIN...THUS THE FLOOD WARNING WILL REMAIN IN EFFECT UNTIL MONDAY MORNING. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
195 WGUS85 KTFX 231510 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 910 AM MDT MON MAY 23 2016 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN MONTANA... CLEAR CREEK AT CHINOOK AFFECTING BLAINE COUNTY FOR THE CLEAR CREEK, INCLUDING CHINOOK, NO FLOODING IS OBSERVED OR FORECAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONFOR THE LATEST INFORMATION. & && MTC005-231540- /O.CAN.KTFX.FL.W.0002.000000T0000Z-160523T1600Z/ /CCMM8.1.ER.160522T0025Z.160522T1630Z.160523T0515Z.UU/ 910 AM MDT MON MAY 23 2016 THE FLOOD WARNING IS CANCELLED FOR THE CLEAR CREEK AT CHINOOK. * AT 8:30 AM MONDAY THE STAGE WAS 5.3 FEET. * FLOOD STAGE IS 5.5 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 4.9 FEET BY TOMORROW MORNING. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at May 21, 5:15 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 21, 5:15 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 515 PM MDT SAT MAY 21 2016 AVIATION SECTION UPDATED .UPDATE... 448PM...Canceled Severe Thunderstorm Watch for Fergus County. .DISCUSSION... Tonight through Monday...A very cool and moist area of high pressure remains entrenched over North-central MT. Further east, an inverted surface trough stretches from east of Billings to near Glasgow. This creates a warmer and more unstable convective environment over eastern Montana, but it does stretch westward just enough to create potential for severe thunderstorms over far eastern Fergus County. While temperatures are presently in the lower 50s, there is some concern that a band of thunderstorms just now moving into southern Fergus county could produce marginally severe elevated storms, mainly along and east of MT 191. Any thunderstorms rolling off the higher terrain south of Lewistown could ride over a layer of enhanced low level shear in this area. The severe storm threat is expected to end as this presently active band of storms moves through the county. As precipitation tapers for most areas tonight, attention turns to a heavy snow potential over Glacier NP. As the center of the upper low cuts through northwest MT, winds will shift to the west and produce an extended period of upslope winter precipitation over GNP. Snow levels drop to around 6000 feet through Monday. Westerly wind gusts could reach near 50 mph and snow will cross to the eastern side of the Continental Divide. Those working / recreating in GNP this weekend through Monday will encounter cold exposure hazards due to wet snow and wind. Snow will reduce visibility at times to near zero, with a rapid deterioration in conditions above 5500 feet. A winter weather advisory is posted above 6000 feet to address these concerns. Even as the upper low moves into Alberta Sunday, periods of rain are expected through Monday. Isolated thunderstorms embedded within areas of rain are possible as well, mainly during afternoon hours. Temperatures remain well below seasonal average. PN MONDAY NIGHT THROUGH SATURDAY...This period will continue to be unsettled, but most of the activity will likely occur during the diurnally unstable afternoon and evening hours. A lingering low pressure trough will continue a good chance of showers over the area through Tuesday, with a slight chance of thunderstorms over Southwest Montana under the base of the trough. Temperatures will remain 5 to 10 degrees below normal during this time. A broader trough will then develop over the western and central United States for Wednesday and into the Memorial Day weekend, as a series of disturbances from the Gulf of Alaska reinforce the trough. Temperatures will warm back closer to normal from mid week through the end of the week, which will increase the instability during the afternoon and early evening hours and make these periods the most likely for scattered showers with a few thunderstorms. There are some differences among the forecast models as to just how strong these disturbances will be and how much precipitation will be produced. Have therefore gone with near to slightly above climatological POPs. This uncertainty carries through the holiday weekend, but it appears at this time that the period will continue to be unsettled with occasional showers and maybe a few thunderstorms. Coulston && .AVIATION... UPDATED 2310Z. A low pressure system over Central and Southwest Montana will move northeast of the region tonight. Precipitation will mostly come to an end but surface winds will strengthen. Strong winds will be developing across the region by morning and will continue to strengthen into the afternoon with widespread west to southwest winds 25kts gusting to near 40kts. Areas of MVFR conditions due to low clouds and precipitation will persist into the evening. VFR conditions will generally prevail by morning. Weak instability will develop Sunday afternoon with a chance of showers or thunderstorms but precipitation amounts will remain low. && .HYDROLOGY... Periods of showers and thunderstorms will continue to affect the region over the next few days. Some of the stronger storms could produce rainfall amounts of 0.50 to 0.75 inches. With breaks in the precipitation, major rivers/creeks are not expected to rise above flood stage at this time. However, some minor low land flooding or agricultural field flooding can not be ruled out for small streams that flow out of the mountains, as snowmelt from higher elevations will add to the runoff rises. For this reason, a Flood Watch has been issued for Clear Creek with the potential it will rise near or slightly above flood stage Sunday morning. Brusda/Martin && .PRELIMINARY POINT TEMPS/POPS... GTF 41 56 43 54 / 50 40 20 40 CTB 39 50 40 51 / 60 40 40 50 HLN 41 56 43 57 / 30 40 20 30 BZN 36 58 39 59 / 20 40 30 30 WEY 31 44 31 48 / 40 50 50 50 DLN 36 53 36 56 / 20 40 20 30 HVR 42 60 44 57 / 60 40 40 40 LWT 39 61 41 58 / 50 40 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to noon MDT Monday for MTZ009-048. Flood Watch for Clear Creek in Blaine County through Sunday night. && weather.gov/greatfalls
In the hours before
Special weather statement, May 21, 4:01 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT SAT MAY 21 2016
MTZ051-212215-
FERGUS MT-
401 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
415 PM MDT...
AT 400 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF FLATWILLOW...OR 20 MILES SOUTHWEST OF WINNETT...MOVING
NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL MONTANA.
LAT...LON 4676 10863 4675 10891 4683 10895 4696 10888
4708 10860
TIME...MOT...LOC 2200Z 218DEG 41KT 4683 10869
PNNearby
River Flood Warnings in Montana, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.